Melatonin Overdoses Increased 530% in Children–Here’s What You Need to Know

Photo credit: Grace Cary – Getty Images

  • A new report found the number of poison control notifications of children taking melatonin increased 530% over the last decade.

  • The report found melatonin overdoses accounted for 4.9% of all poison control ingestion reports in 2021 alone.

  • Experts hypothesize the pandemic played a large role in melatonin overdoses, as well as issues with how the supplement is packaged and stored at home.

When you’re tossing and turning night after night, taking supplements may feel like the easiest sleep aid. Although there are definitely some benefits to occasionally turning to melatonin in particular, new research has found that over the last 10 years, kids are overdosing on melatonin at an alarming rate.

a new report published by the Centers for Disease Control and Prevention (CDC) found the number of children taking too much melatonin increased by 530% in the last decade. What’s most shocking is the report found hospitalizations due to melatonin use in children are on the rise, predominantly from an accidental overdose of the supplement.

The study focused on children under the age of 19 from January 1, 2012, through December 31, 2021, and found 260,435 pediatric melatonin ingestions that were reported to the American Association of Poison Control Centers National Poison Data System. These overdoses accounted for 2.25% of all pediatric ingestions reported during this period. Of the children included in the study, five required medical ventilation and two died. Researchers determined the majority of ingestions were unintentional (94.3%), were mostly males under the age of five years old, and 99% occurred at home.

And, of all pediatric ingestions reported to poison control centers, melatonin accounted for 4.9% in 2021 alone, compared to 0.6% in 2012. The report also found that the supplement was the most frequently ingested substance among children reported to national poison control centers in 2020.

“The kids are home, the parents are home, there’s a lot of anxiety, and we see the mental health consequences of the pandemic,” he says Seema Bonney, MD, founder and medical director of the Anti-Aging and Longevity Center of Philadelphia, a board-certified anti-aging and regenerative medicine doctor, and a board-certified emergency medicine doctor. She says in these circumstances, people tend to reach for sleep aids when they’re experiencing difficulty because they’re natural and easy to get. “But it’s not good to take at high levels routinely,” she warns.

And children have been turning to these sleep aids as well, in part because many come in gummy or chewable forms that kids may mistake for candy, she adds.

The CDC hypothesized in the report that these findings may be because melatonin is widely available in many forms, is a cost-effective, over-the-counter way to treat sleep issues, and the market for melatonin has grown dramatically. Additionally, the COVID-19 pandemic forced children to stay home and impacted sleepwhich may have increased the availability and overall use of melatonin in homes.

What is melatonin?

“Melatonin is a chemical (hormone) that is made in our brains in response to darkness to help signal us to sleep. It is now sold as a dietary supplement, but it is not an herb or vitamin,” he explains. Kevin C. Osterhoudt, MD, MS, executive committee member of the American Academy of Pediatrics’ council on injury, violence, and poison prevention. It is often used for getting better sleep or jet lag in the short term, he adds.

He notes that it is not regulated by the US Food and Drug Administration (FDA) the same way prescription or over-the-counter drugs are. This can occasionally lead to dishonesty with some manufacturers regarding how much melatonin is actually in a product. Dr. Osterhoudt recommends checking for a USP-verified mark on melatonin supplements.

Can kids overdose on melatonin?

The short answer: yes. “An overdose occurs whenever a child takes a medicine that they were not meant to take, or an adult takes more of a drug than is recommended or more than they meant to,” explains Dr. Osterhoudt.

Though 82.8% of reported cases of melatonin overdose were asymptomatic, according to the report, many children do experience dangerous adverse reactions to taking too much melatonin.

Melatonin overdoses can impact the cardiovascular, gastrointestinal, and central nervous systems. Dr. Bonney says the symptoms of a melatonin overdose are:

  • abdominal pain

  • Nausea

  • vomiting

  • excessive tiredness

  • breathing issues

If you suspect your child has overdosed on melatonin, Dr. Bonney suggests at a minimum contacting poison control to talk to a toxicologist. You can also bring your child directly to the emergency room if you’re seeing symptoms, she adds.

“Fortunately, melatonin overdose appears safer relative to many other medications. In Lelak’s study reported by the CDC, poison centers were able to keep 88% of children with reported melatonin ingestion at home without the need for an ER visit, and most had no symptoms,” Dr. Osterhoudt says. “We need more research to determine how much melatonin might be dangerous, or who might be at increased risk of serious injury.”

How much melatonin should you take?

At this time, there isn’t a ton of research about melatonin use in children and there is much more we need to understand. One recent study found that a growing number of adults have been taking melatonin and higher doses of melatonin over the last decade, and there continues to be some mixed information about if using melatonin for sleep is really safe.

the Canadian Pediatric Society recommends 1 milligram of melatonin for infants, 2.5 to 3 milligrams for older children, and 5 milligrams for adolescents. As for adults, 1 to 2 milligrams taken a half hour or so before bedtime should be plenty, Noah Siegel, MD, director of the Sleep Medicine and Surgery Division at Mass Eye and Ear, previously told Prevention. So it’s probably best to err on the side of caution.

But Dr. Bonney says though some reports say melatonin in small doses is safe for kids, she doesn’t recommend it for children to take at all. “It can interfere with hormones. It’s not good for kids in general,” she says. “We should be focused on sleep hygiene.” Instead, ensure you’re keeping the room dark and cool at night, create a soothing bedtime routine, and avoid screens before bed.

According to the Sleep Foundation melatonin is available from .1 to 12 milligrams, but most adult doses range between 1 to 3 milligrams. The appropriate dose for adults varies based on age and sleep issues.

And if you’re concerned about using melatonin, there are many other effective natural sleep aids to consider.

How to prevent melatonin overdoses

The most important thing you can do for your child is to have a conversation about being careful with medication, Dr. Bonney says. Let them know medications and supplements are not candy and should only be taken when given by a trusted adult.

She adds you can also keep medications and supplements stored in a locked box or in a cabinet out of reach of kids. Dr. Osterhoudt says that you should also dispose of medications that are no longer in use, and be sure to have a poison control center phone number readily available in your home.

Dietary supplements are products intended to supplement the diet. They are not medicines and are not intended to treat, diagnose, mitigate, prevent, or cure diseases. Be cautious about taking dietary supplements if you are pregnant or nursing. Also, be careful about giving supplements to a child, unless recommended by their healthcare provider.

You Might Also Like

Related Posts